On August 1, 2013, the FDA issued a Safety Announcement informing the public that acetaminophen (Tylenol), which is called paracetamol in the UK, has been associated with Stevens-Johnson syndrome, toxic epidermal necrolysis, and acute generalized exanthematous pustulosis. And no one noticed that before? I guess that’s possible. Even after 50 years of near-universal use, it was not generally appreciated that aspirin could cause bleeding. And it took decades before anyone realized that tetracycline mottled the teeth of young children.
Of course some people who developed Stevens-Johnson syndrome had taken acetaminophen, since more or less everyone takes acetaminophen from time to time. Such cases have been reported to the FDA and have been described in the literature, but what is the evidence for causality? The FDA cites 3 case reports published in 1998, 2000 and 2010 (in Acta Derm Venereol, Ann Pharmacother and Allergol Immunopathol [Madrid], respectively) in which the patients were rechallenged with acetaminophen and had a recurrence of a serious skin reaction. Three patients. With a denominator that is probably in the trillions.
As a result, the FDA will require that a warning be added to all prescription products containing acetaminophen and request that manufacturers of OTC acetaminophen products do the same. I am not sure about the epidemiology here, but I know courage when I see it.